Alert archive / Massachusetts / Tornado Warnings in 2023

Tornado Warning 11, NWS Boston/Norton, MA

August 18, 2023Bristol County, Norfolk County, Worcester County, Massachusetts; Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this tornado warning at Aug 18, 2023, 8:35 AM EDT for Bristol County, Norfolk County, Worcester County, Massachusetts; Kent County, Providence County, Rhode Island. It was in force for 40 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2023, 8:35 AM EDT (12:35 UTC)
Expired
Aug 18, 2023, 9:15 AM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bristol County, MA, Norfolk County, MA, Worcester County, MA, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:40 AM EDTTSTM WND DMG2 E Scituate, RITree down on a house.
Aug 18, 8:40 AM EDTTSTM WND DMG2 E Scituate, RINumerous trees down on Byron Randall Road. Additionally, a tree down on a home at the 200 block.
Aug 18, 8:40 AM EDTTSTM WND DMG2 E Scituate, RINumerous trees down on Byron Randall Road. Additionally, a tree down on a home at the 200 block.
Aug 18, 8:40 AM EDTTORNADOScituate, RI*** 1 INJ *** EF-2. The tornado first touched down near Byron Randall Road in Scituate which is where the most severe damage occurred. There were hundreds of large trees either uprooted or snapped at their bases. One home sustained damage to its roof, the top
Aug 18, 8:45 AM EDTTSTM WND DMG2 Wnw Johnston, RITrees and branches down.
Aug 18, 8:45 AM EDTTORNADO3 Wsw North Providence, RIBroadcast media relayed a video of a tornado crossing I-295 on the Smithfield and Johnston town line. Time estimated to be 8:45 AM.
Aug 18, 8:45 AM EDTTORNADO3 Wsw North Providence, RIBroadcast media relayed a video of a tornado crossing I-295 on the Smithfield and Johnston town line. Time estimated to be 8:45 AM.
Aug 18, 8:50 AM EDTTSTM WND DMG1 Sse North Smithfield, RITree down on road.
Aug 18, 8:51 AM EDTTSTM WND DMG1 Se Johnston, RITree down on road.
Aug 18, 9:05 AM EDTTSTM WND DMG1 Nnw North Providence, RITree and wires down.
Aug 18, 9:07 AM EDTTORNADONorth Attleborough, MAEF-1. Many trees were snapped or uprooted on Mendon Road near the intersection of Monticello Drive. A home on Mary Ann Way had its third floor window blown in. Additionally, there were a number of downed or snapped trees on Lisa Drive. In Mansfield it sheared
Aug 18, 9:08 AM EDTTSTM WND DMG1 N North Providence, RITree down on cars.
Aug 18, 9:09 AM EDTTSTM WND DMG1 Nnw Attleborough, MATree down across the road.
Aug 18, 9:09 AM EDTTSTM WND DMG4 Wsw Attleborough, MATree down blocking road.
Aug 18, 9:10 AM EDTTSTM WND DMG1 N North Providence, RILarge tree and power lines down.
Aug 18, 9:15 AM EDTTORNADONorth Attleboro, MAA tornado touchdown has been confirmed in both North Attleborough and Mansfield Massachusetts. The survey team will determine an EF-rating as well as a complete track once the survey is completed later today.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
3.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WFUS51 KBOX 181235
TORBOX
MAC005-021-027-RIC003-007-181315-
/O.NEW.KBOX.TO.W.0011.230818T1235Z-230818T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Boston/Norton MA
835 AM EDT Fri Aug 18 2023

The National Weather Service in Boston/Norton has issued a

* Tornado Warning for...
  Southeastern Worcester County in central Massachusetts...
  Southwestern Norfolk County in eastern Massachusetts...
  Northwestern Bristol County in southeastern Massachusetts...
  North central Kent County in Rhode Island...
  Providence County in Rhode Island...

* Until 915 AM EDT.
    
* At 835 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Scituate, or near Coventry, moving northeast at 30
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Providence, Cranston, North Providence, Johnston, Smithfield, 
  Lincoln, Scituate, and Glocester around 840 AM EDT.
  Pawtucket, Central Falls, Burrillville, and North Smithfield 
  around 845 AM EDT.
  East Providence, Cumberland, North Attleborough, and Attleboro 
  around 850 AM EDT.
  Woonsocket, Seekonk, and Plainville around 855 AM EDT.
  Franklin, Bellingham, Wrentham, and Blackstone around 900 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4170 7157 4175 7176 4219 7140 4203 7111
TIME...MOT...LOC 1235Z 216DEG 27KT 4176 7161 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
Dooley
2 follow-up statements
576 
WWUS51 KBOX 181241
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
841 AM EDT Fri Aug 18 2023

MAC005-021-027-RIC003-007-181315-
/O.CON.KBOX.TO.W.0011.000000T0000Z-230818T1315Z/
Worcester MA-Norfolk MA-Bristol MA-Kent RI-Providence RI-
841 AM EDT Fri Aug 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SOUTHEASTERN WORCESTER...SOUTHWESTERN NORFOLK...NORTHWESTERN
BRISTOL...NORTH CENTRAL KENT AND PROVIDENCE COUNTIES...
        
At 840 AM EDT, a confirmed tornado was located over Johnston, moving
northeast at 30 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado near Scituate.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Providence, Cranston, Pawtucket, East Providence, Cumberland, 
  North Providence, Johnston, Attleboro, Smithfield, and Lincoln 
  around 845 AM EDT.
  Woonsocket, North Attleborough, and Seekonk around 850 AM EDT.
  Bellingham, Wrentham, Blackstone, and Plainville around 855 AM 
  EDT.
  Franklin around 900 AM EDT.
  Norton around 905 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4170 7157 4175 7176 4219 7140 4203 7111
TIME...MOT...LOC 1240Z 216DEG 27KT 4181 7156 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$
Dooley
543 
WWUS51 KBOX 181302
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
902 AM EDT Fri Aug 18 2023

RIC003-181311-
/O.CAN.KBOX.TO.W.0011.000000T0000Z-230818T1315Z/
Kent RI-
902 AM EDT Fri Aug 18 2023

...THE TORNADO WARNING FOR NORTH CENTRAL KENT COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. **! Therefore, the warning has been cancelled.

LAT...LON 4196 7159 4219 7140 4203 7111 4184 7137
TIME...MOT...LOC 1301Z 216DEG 27KT 4194 7143 

$$

MAC005-021-027-RIC007-181315-
/O.CON.KBOX.TO.W.0011.000000T0000Z-230818T1315Z/
Worcester MA-Norfolk MA-Bristol MA-Providence RI-
902 AM EDT Fri Aug 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SOUTHEASTERN WORCESTER...SOUTHWESTERN NORFOLK...NORTHWESTERN BRISTOL
AND NORTHEASTERN PROVIDENCE COUNTIES...
    
At 901 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Lincoln, or over Cumberland, moving northeast at 30
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Woonsocket, Cumberland, Franklin, North Attleborough, Attleboro, 
  Mansfield, Norton, Foxborough, Bellingham, and Seekonk around 905 
  AM EDT.
  Walpole around 910 AM EDT.
  Sharon, Medway, and Millis around 915 AM EDT.
  Easton around 920 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4196 7159 4219 7140 4203 7111 4184 7137
TIME...MOT...LOC 1301Z 216DEG 27KT 4194 7143 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
Dooley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this tornado warning went out at Aug 18, 7:35 AM EDT, 1 hour earlier.

Area forecast discussion, Aug 18, 7:35 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Boston/Norton MA
735 AM EDT Fri Aug 18 2023

.SYNOPSIS...
Showers and thunderstorms overspread southern New England after
sunrise Friday, with a warm front in the morning followed by cold
front approaching from the west during the afternoon. A few of the
storms may become severe and also produce brief torrential rainfall
and localized flooding. Then dry, less humid weather overspreads the
area Friday night, with some sunshine finally returning Saturday.
Turning warmer and more humid Sunday into Monday. The next chance
for showers and thunderstorms arrives sometime late Monday into
Monday night. Turning slightly cooler and drier through the middle
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

730 AM update...

Convection is ongoing across CT this morning associated with the
warm front while a less potent line of storms moves into western
MA. These CT storms have a history of strong winds and have
already produced some damage; this will continue to be a risk as
they continue to shift north and east. Another concern is
flooding as these storms have dropped anywhere from 1 to 1.5
inches per hour and caused sporadic flooding problems in Berlin,
CT among others. The real concern will be if these rainfall
rates end up moving over the more urban areas around Providence.

Previous Discussion...

Key Points...

* Showers & t-storms after sunrise into this afternoon, with a few
  of which may become severe but not expecting a widespread outbreak

* Brief torrential rainfall may result in localized street flooding

* Any lingering showers & storms come to an end toward sunset, with
  cooler/less humid weather Fri night

Friday...

Latest water vapor imagery shows a high amplitude, negative tilt
trough moving across the eastern Great Lakes into NYS, providing
strong forcing for ascent and resulting in a squall line of
convection from eastern PA and eastern NY at 3 AM. This line of
convection will interact with a warm front lifting northward into
SNE this morning. As warm sector overspreads SNE this morning, dew
pts will surge into the low and mid 70s, along with PWATs climbing
to 1.5 to 2.o inches. This very humid airmass combined with strong
forcing for ascent from the approaching negatively tilted trough,
will result in brief torrential downpours. HREF offers low probs of
1-2 inches of rain in a short period of time. This may result in
localized flooding. However, storms will be moving rapidly, 40-50
mph to the northeast and this will likely limit the flood potential.
Rainfall across the region will range from 0.50 to 1.0 inches, but
up to 2 inches in heavier bands and thunderstorms.

These strong wind fields aloft, combined with ML CAPES on the order
of 750-1500 j/kg, in response to dew pts surging into the low and
mid 70s, and highs warming into the low 80s, will yield a wind
threat from the stronger thunderstorms. HREF indicates modest
updraft helicity swaths this morning and again this afternoon. There
could also be a few rotating storms in vicinity of the warm front
this morning, especially if a meso-low develops, which will enhance
low level helocity. This will need to be watched. Then a second
round of showers and thunderstorms this afternoon with the
approaching cold front and dry slot. Given the progressive flow
aloft, storms will exit offshore between 5 pm and 8 pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
345 AM update...

* Drier and much less humid with cooler temps

Friday night...

Post frontal airmass overspreads the region with dew pts crashing
into the 50s and PWATs down to about 0.75 inches! Hence, much drier
and less humid.  West winds 5 to 15 mph. Overnight lows in the 50s.

Saturday...

Dry weather with morning sunshine giving way to diurnal afternoon
clouds given chilly (-12C at 500 mb) cyclonic flow aloft. This will
result in slightly cooler than normal temps, with highs only in the
low to mid 70s. Low humidity with dew pts in the 50s and a west
breeze 10-15 mph.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
345 AM

Highlights...

* Dry to end the weekend and much of next week with continued
  seasonable temperatures.

* Next chance for unsettled weather comes late Monday but
  widespread/heavy rain is not expected.

Details...

The extended forecast looks quiet overall with a few chances of
unsettled weather on Monday and perhaps again late week. At the
synoptic scale we'll have a broad mid level ridge over the center of
the country with SNE sandwiched between itself and the trough of low
pressure over eastern Canada. At the surface high pressure centered
south of the region builds north and remains in control for most of
the period. The exception is Monday when a lobe of northern stream
energy rounds the base of the trough while its surface trough
reflection crosses New England at the same time. After a sunny and
dry Sunday this brings increasing cloudcover and the chance for
widely scattered showers with potential for embedded thunder.
Humidity increases ahead of the cold front with dewpoints rising to
the upper 60s Monday before dropping back into the 40s/50s on
Tuesday. After Monday high pressure moves in from the Great Lakes
keeping things dry. Temperature-wise Monday will be the warmest day
of the extended forecast, in the mid to upper 80s ahead of the cold
front, dropping back into the 70s post frontal for mid week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z update...

Thru 12z Friday...Moderate Confidence.

IFR/LIFR in patchy fog and areas of drizzle. E-NE becoming SE.
Line of thunderstorms across eastern PA/NY at 06z, enters
western MA/CT towards 12z.

Toay...Moderate Confidence.

IFR/LIFR lifts to IFR/MVFR midday then MVFR/VFR by toward
sunset. Numerous showers and thunderstorms 12z-18z from west to
east. A few severe storms possible with strong winds and brief
torrential downpours. This activity is associated with a warm
front moving through the region. A cold front moves through this
afternoon, accompanied by scattered showers and thunderstorms,
but likely less intense than morning activity. The front will be
accompanied by a wind shift from SSW to west. Improving weather
with the wind shift.

Friday night...High Confidence.

At 00z any lingering MVFR conditions across Cape Cod and the
Islands will depart early in the evening. Otherwise, VFR
conditions with west winds 10 to 15 knots.

Saturday...high confidence.

Dry weather with SKC in the morning, then VFR cloud bases in the
afternoon. West winds 10 to 20 kt.

KBOS TAF...High confidence in trends. Lower confidence in exact
timing. Thunderstorms move across the terminal 14z-17z with
gusty winds and brief torrential downpours.

KBDL TAF...High confidence in trends. Lower confidence in exact
timing. Thunderstorms move across the terminal 11z-14z with
gusty winds and brief torrential downpours.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday Night: VFR.

Monday: VFR. Slight chance SHRA.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

345 AM update...

Friday...high confidence on trends, lower on exact timing.

Warm front lifts north across the RI and MA waters, with predawn SE
winds becoming SSW later this morning at 15-20 kt with a few gusts
up to 25 kt possible. Showers and thunderstorms with brief
torrential rain and gusty winds. Vsby at or below 1 mile in patchy
dense fog before daybreak, then improving to 1-3 miles.

Friday night...high confidence.

A cold front sweeps across the waters Friday evening, with a wind
shift from SSW to west. The front may have a few lingering showers
or thunderstorms early, then improving weather with the wind shift.

Saturday...high confidence.

Dry weather, good vsby and west winds 10-15 kt.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday through Sunday Night: Winds less than 25 kt.

Monday through Monday Night: Winds less than 25 kt. Slight
chance of rain showers.

Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon today to 4 AM EDT Saturday for
     ANZ235-237.
     Small Craft Advisory until 8 AM EDT Saturday for ANZ254>256.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BW
Hazardous weather outlook, Aug 18, 4:10 AM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Fri Aug 18 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-190815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
410 AM EDT Fri Aug 18 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-190815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Fri Aug 18 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 18, 7:16 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
716 AM EDT Fri Aug 18 2023

CTZ002>004-MAZ011-181200-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
716 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of western Windham,
Tolland, eastern Hartford and southeastern Hampden Counties through
800 AM EDT...

At 716 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Palmer to near Tolland to near Hebron. Movement
was northeast at 65 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Hartford, Manchester, East Hartford, Enfield, Glastonbury, Vernon,
Windsor, Wethersfield, Mansfield, South Windsor, Windham, Bloomfield,
Rocky Hill, Willimantic, Suffield, East Longmeadow, Ellington,
Tolland, Windsor Locks, and Coventry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.

&&

LAT...LON 4202 7260 4204 7244 4203 7208 4165 7203
      4166 7210 4171 7224 4169 7227 4167 7228
      4164 7233 4160 7234 4159 7247 4165 7251
      4163 7268 4204 7273
TIME...MOT...LOC 1116Z 234DEG 56KT 4220 7228 4191 7233 4162 7238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Dooley
Local storm report, Aug 18, 7:28 AM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
728 AM EDT Fri Aug 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tstm Wnd Dmg     2 ESE Berlin            41.61N 72.72W
08/18/2023                   Hartford           CT   Amateur Radio

            Power lines down partially blocking the road
            at Mill St and Main St.

&&

bw
Special weather statement, Aug 18, 7:56 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
756 AM EDT Fri Aug 18 2023

CTZ003-004-MAZ004-005-011>013-017-RIZ001>007-181300-
Windham CT-Tolland CT-Southern Worcester MA-
Central Middlesex County MA-Eastern Hampden MA-Western Norfolk MA-
Northern Bristol MA-Northern Worcester MA-Eastern Kent RI-Newport RI-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Southeast Providence RI-
756 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of eastern Windham,
northeastern Tolland, southern Worcester, southwestern Norfolk, south
central Middlesex, east central Hampden, west central Bristol,
northern Washington, northwestern Newport, Kent, Providence and
western Bristol Counties through 900 AM EDT...

At 755 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookfield to Sterling to near Mystic. Movement
was northeast at 55 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Worcester, Providence, Warwick, Cranston, Pawtucket, East Providence,
Woonsocket, Marlborough, Shrewsbury, Coventry, Cumberland, North
Providence, Franklin, South Kingstown, West Warwick, Johnston, North
Attleborough, Milford, North Kingstown, and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4164 7179 4165 7184 4164 7191 4166 7191
      4219 7221 4242 7166 4204 7130 4156 7137
      4142 7180
TIME...MOT...LOC 1155Z 230DEG 47KT 4218 7210 4171 7184 4138 7189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Dooley

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:05 AM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Worcester55 min
Aug 18, 8:26 AM EDTFlash Flood WarningBOXBristol2 hr
Aug 18, 8:50 AM EDTSevere Thunderstorm WarningBOXBristol55 min
Aug 18, 8:56 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester34 min
Aug 18, 9:12 AM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk63 min
Aug 18, 9:18 AM EDTFlash Flood WarningBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more79 min
Aug 18, 9:22 AM EDTTornado WarningBOXBristol, Norfolk, Plymouth23 min
Aug 18, 9:28 AM EDTSpecial Marine WarningBOX92 min
Aug 18, 9:36 AM EDTFlash Flood WarningBOXBristol, Norfolk, Plymouth2 hr
Aug 18, 9:45 AM EDTTornado WarningBOXNorfolk, Plymouth21 min
Aug 18, 10:03 AM EDTFlash Flood WarningBOXEssex, Middlesex98 min
Aug 18, 10:19 AM EDTFlash Flood Warning Considerable damage threatBOXEssex, Middlesex84 min
Aug 18, 10:24 AM EDTSevere Thunderstorm WarningBOXEssex24 min
Aug 18, 10:25 AM EDTSpecial Marine WarningBOX65 min
Aug 18, 10:41 AM EDTSpecial Marine WarningBOX64 min
Aug 18, 10:55 AM EDTRiver Flood WarningBOXEssex17 hr
Aug 18, 3:33 PM EDTSpecial Weather StatementBOXNorfolk57 min
Aug 18, 3:57 PM EDTSpecial Marine WarningBOX63 min
Aug 18, 5:28 PM EDTSpecial Weather StatementBOXEssex62 min
Aug 18, 7:56 AM EDTSpecial Weather StatementBOXKent, Providence64 min

Nearby

Tornado Warnings in Massachusetts, 2023Tornado Warnings in Rhode Island, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.